Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 3, NWS Blacksburg, VA

January 24, 200626 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 24, 2006, 4:13 PM EST for 26 counties in Virginia; 5 counties in North Carolina. It took effect at Jan 24, 2006, 6:00 PM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2006, 4:13 PM EST (21:13 UTC)
In effect from
Jan 24, 2006, 6:00 PM EST
Expired
Jan 26, 2006, 9:00 AM EST
In force
39 hr
Issued by
NWS Blacksburg, VA
All 31 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 15 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 242113
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EST TUE JAN 24 2006

...STRONG WINDS LIKELY TONIGHT AND WEDNESDAY...

.A COLD FRONT WILL PASS THROUGH THE AREA THIS EVENING. WINDS ARE
GOING TO PICK UP BEHIND THIS FRONT WITH STRONG GUSTS EXPECTED
OVERNIGHT AND WEDNESDAY...ESPECIALLY AT THE HIGHER ELEVATIONS.

NCZ001-018-VAZ015-250500-
/O.UPG.KRNK.HW.A.0002.060124T2300Z-060125T2300Z/
/O.NEW.KRNK.HW.W.0003.060124T2300Z-060125T2300Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
413 PM EST TUE JAN 24 2006

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED THE HIGH
WIND WATCH TO A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM
EST WEDNESDAY. 

EXPECT WEST TO NORTHWEST WINDS AT SUSTAINED AT 25 TO 40 MPH. WIND
GUSTS WILL BE 50 TO 65 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE...DOWNED TREES AND
POWER OUTAGES. 

$$

NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-250500-
/O.UPG.KRNK.HW.A.0002.060124T2300Z-060125T2300Z/
/O.NEW.KRNK.WI.Y.0003.060124T2300Z-060125T2300Z/
ALLEGHANY-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
413 PM EST TUE JAN 24 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST WEDNESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

EXPECT WEST TO NORTHWEST WINDS AT SUSTAINED AT 20 TO 40 MPH. WIND
GUSTS WILL BE 35 TO 55 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
7 follow-up statements
000 
WWUS71 KRNK 250300 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EST TUE JAN 24 2006

...STRONG WINDS OVERNIGHT AND WEDNESDAY...

.A STRONG COLD FRONT WILL CONTINUE TO MOVE EAST OF THE REGION
OVERNIGHT. NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT WITH
STRONG GUSTS EXPECTED OVERNIGHT AND WEDNESDAY...ESPECIALLY AT THE
HIGHER ELEVATIONS.

NCZ001-018-VAZ015-251000-
/O.CON.KRNK.HW.W.0003.000000T0000Z-060125T2300Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
1000 PM EST TUE JAN 24 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM EST WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM EST WEDNESDAY. 

SUSTAINED NORTHWEST WINDS AT 25 TO 40 MPH CAN BE EXPECTED THROUGH
WEDNESDAY. WIND GUSTS OF 50 TO 65 MPH WILL OCCUR ACROSS THE
HIGHER ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE...DOWNED TREES AND
POWER OUTAGES.

$$

NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-251000-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-060125T2300Z/
ALLEGHANY-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
1000 PM EST TUE JAN 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST WEDNESDAY. 

SUSTAINED NORTHWEST WINDS WILL INCREASE TO BETWEEN 20 AND 35 MPH
OVERNIGHT...AND THEN PERSIST INTO WEDNESDAY. WIND GUSTS AT 35 TO
55 MPH ARE LIKELY ESPECIALLY ACROSS THE HIGHER RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 250948
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 AM EST WED JAN 25 2006

...STRONG WINDS WILL CONTINUE TODAY...

.A TIGHT PRESSURE GRADIENT BETWEEN A LOW PRESSURE SYSTEM MOVING
EAST THROUGH NEW ENGLAND AND A HIGH PRESSURE SYSTEM MOVING EAST
OUT OF THE CENTRAL PLAINS WILL RESULT IN STRONG NORTHWEST WINDS
OVER THE AREA TODAY...ESPECIALLY AT HIGHER ELEVATIONS.

NCZ001-018-VAZ015-252000-
/O.CON.KRNK.HW.W.0003.000000T0000Z-060125T2300Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
448 AM EST WED JAN 25 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS AT 25 TO 40 MPH WILL CONTINUE TODAY...WITH
WIND GUSTS OF 50 TO 65 MPH LIKELY...ESPECIALLY ACROSS HIGHER
ELEVATIONS. WINDS ARE EXPECTED TO SLOWLY DIMINISH OVERNIGHT
TONIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE...DOWNED TREES AND
POWER OUTAGES.

$$

NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-252000-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-060125T2300Z/
ALLEGHANY-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
448 AM EST WED JAN 25 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS AT 20 TO 35 MPH WILL CONTINUE TODAY...WITH
WIND GUSTS OF 45 TO 55 MPH LIKELY...ESPECIALLY ACROSS THE HIGHER
RIDGES. WINDS ARE EXPECTED TO SLOWLY DIMINISH OVERNIGHT TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

WERT
000 
WWUS71 KRNK 251557
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EST WED JAN 25 2006

...STRONG WINDS WILL CONTINUE TODAY...

.A TIGHT PRESSURE GRADIENT BETWEEN A LOW PRESSURE SYSTEM MOVING
EAST THROUGH NEW ENGLAND AND A HIGH PRESSURE SYSTEM MOVING EAST
OUT OF THE CENTRAL PLAINS WILL RESULT IN STRONG NORTHWEST WINDS
OVER THE AREA TODAY...ESPECIALLY AT HIGHER ELEVATIONS.

NCZ001-018-VAZ015-252300-
/O.CON.KRNK.HW.W.0003.000000T0000Z-060125T2300Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
1057 AM EST WED JAN 25 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS AT 20 TO 35 MPH WILL CONTINUE INTO 
THIS AFTERNOON...WITH WIND GUSTS OF 50 TO 60 MPH STILL LIKELY...
ESPECIALLY ACROSS HIGHER ELEVATIONS. WINDS ARE EXPECTED TO SLOWLY
DIMINISH OVERNIGHT TONIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. WIND GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.

$$

NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-252300-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-060125T2300Z/
ALLEGHANY-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
1057 AM EST WED JAN 25 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

SUSTAINED NORTHWEST WINDS AT 15 TO 35 MPH WILL CONTINUE INTO THIS 
AFTERNOON...WITH WIND GUSTS OF 45 TO 55 MPH LIKELY...ESPECIALLY
ACROSS THE HIGHER RIDGES. WINDS ARE EXPECTED TO SLOWLY DIMINISH
OVERNIGHT TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WIND GUSTS OF 50 MPH OR MORE MAY CAUSE PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.

$$

JJ
000 
WWUS71 KRNK 251958
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EST WED JAN 25 2006

...STRONG WINDS WILL CONTINUE INTO TONIGHT ALONG THE BLUE RIDGE AND 
IN HIGHER ELEVATIONS OF EXTREME SOUTHWEST VIRGINIA AND NORTHWEST 
NORTH CAROLINA...

.A TIGHT PRESSURE GRADIENT REMAINS BETWEEN A LOW PRESSURE SYSTEM
MOVING OFF THE COAST OF NEW ENGLAND AND A HIGH PRESSURE SYSTEM
OVER THE MIDWEST. THIS WILL RESULT IN STRONG NORTHWEST WINDS
CONTINUING OVER THE AREA TONIGHT.


NCZ001-018-VAZ015-260400-
/O.CAN.KRNK.HW.W.0003.000000T0000Z-060125T2300Z/
/O.EXB.KRNK.WI.Y.0003.000000T0000Z-060126T0900Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
258 PM EST WED JAN 25 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED OVERNIGHT...WITH
GUSTS OF 50 TO 55 MPH MAINLY IN THE HIGHER ELEVATIONS. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WIND GUSTS OF 50 MPH OR MORE MAY CAUSE PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.


$$

NCZ002-VAZ016-017-260400-
/O.EXT.KRNK.WI.Y.0003.000000T0000Z-060126T0900Z/
ALLEGHANY-CARROLL-FLOYD-
INCLUDING THE CITIES OF...SPARTA...GALAX...FLOYD
258 PM EST WED JAN 25 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM EST THURSDAY. 

SUSTAINED WINDS OF 15 TO 30 MPH ARE EXPECTED OVERNIGHT...WITH
GUSTS OF 50 TO 55 MPH MAINLY IN THE HIGHER ELEVATIONS. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WIND GUSTS OF 50 MPH OR MORE MAY CAUSE PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.

$$

NCZ003-019-VAZ009>014-018>020-022>024-032>035-252300-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-060125T2300Z/
SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST
258 PM EST WED JAN 25 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

WINDS ARE EXPECTED TO CONTINUE JUST BELOW ADVISORY LEVELS INTO
TONIGHT. THERE MAY STILL BE A FEW GUSTS TO 50 MPH THROUGH 6:00
PM. AFTER 6:00 PM...WINDS ARE EXPECTED TO RANGE FROM 15 TO 30
MPH...WITH GUSTS OF 35 TO 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WIND GUSTS OF 50 MPH OR MORE MAY CAUSE PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.

$$

JJ
000 
WWUS71 KRNK 252307
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EST WED JAN 25 2006

...THE STRONG WINDS TONIGHT WILL BE CONFINED PRIMARILY TO THOSE
COUNTIES ALONG THE BLUE RIDGE SOUTHWEST OF ROANOKE...

.A TIGHT PRESSURE GRADIENT WILL WEAKEN JUST A LITTLE
OVERNIGHT...ALLOWING THE POTENTIAL FOR STRONG WINDS TO BE LIMITED
TO FEWER COUNTIES. 

NCZ003-019-VAZ009>014-018>020-022>024-032>035-260015-
/O.EXP.KRNK.WI.Y.0003.000000T0000Z-060125T2300Z/
SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST
607 PM EST WED JAN 25 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

NCZ001-002-018-VAZ015>017-260715-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-060126T0900Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
607 PM EST WED JAN 25 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY. 

SUSTAINED WINDS OF 20 TO 35 MPH ARE EXPECTED OVERNIGHT...WITH
GUSTS OF 50 TO 55 MPH MAINLY IN THE HIGHER ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WIND GUSTS OF 50 MPH OR MORE MAY CAUSE PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.

$$

DS
000 
WWUS71 KRNK 260633
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 AM EST THU JAN 26 2006

...STRONG WINDS CONTINUING TONIGHT PRIMARILY OVER COUNTIES ALONG THE
BLUE RIDGE SOUTHWEST OF ROANOKE...

.A TIGHT PRESSURE GRADIENT WILL CONTINUE TO RESULT IN STRONG WINDS
TONIGHT OVER HIGHER TERRAIN OF SOUTHWESTERN VIRGINIA INTO NORTHWEST
NORTH CAROLINA.

NCZ001-002-018-VAZ015>017-260900-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-060126T0900Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
133 AM EST THU JAN 26 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 55 MPH
ACROSS HIGHER ELEVATIONS...WILL CONTINUE FOR MUCH OF THE REST OF
TONIGHT ALONG AND NEAR THE BLUE RIDGE SOUTHWEST OF ROANOKE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WIND GUSTS OF 50 MPH OR MORE MAY CAUSE PROPERTY
DAMAGE...DOWNED TREES AND POWER OUTAGES.

$$

WERT
000 
WWUS71 KRNK 260839
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EST THU JAN 26 2006

...STRONG GUSTY WINDS TO PERSIST THROUGH MID MORNING...

.STRONGER WIND GUSTS ARE GOING TO OCCUR UNTIL 900 AM...ESPECIALLY
ALONG THE RIDGES. THE PRESSURE GRADIENT SHOULD RELAX AFTER THAT
WITH WINDS EASING UP.

NCZ001-002-018-VAZ015>017-261400-
/O.EXT.KRNK.WI.Y.0003.000000T0000Z-060126T1400Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
338 AM EST THU JAN 26 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 AM EST THIS MORNING. 

WIND GUSTS AS HIGH AS 50 MPH CAN STILL BE EXPECTED ALONG THE
HIGHER TERRAIN...AND THROUGH MOUNTAIN GAPS UNTIL 900 AM.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES...SUCH AS TRACTOR TRAILERS. USE EXTRA
CAUTION. 
 
$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 2:44 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 24, 2:44 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EST TUE JAN 24 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

WATER VAPOR SHOWS THE STRONG NORTHERN STREAM SHORT WAVE MAKING
STAEDY PROGRESS EAST-SOUTHEAST...BUT THE STRONG COLD FRONT LOOKS TO
BE A LITTLE SLOWER MOVING THROUGH THE REGION THAN PREVIOUS FORECAST.
MORE IN THE 03 TO 06Z TIME FRAME. SO...I HAVE SLOWED DOWN THE
BEGINNING OF THE UPSLOPE SNOW SHOWERS...AND THE BEGINNING OF THE
STRONGEST WINDS. AS FOR THE SNOW...THE PREVIOUS FORECAST OF 2 TO 4
INCHES STILL LOOKS GOOD...WITH UP TO 6 INCHES WESTERN GREENBRIER.
THOUGH THIS IS FAIRLY PROLONGED EVENT...12 TO 18 HOURS...THE
TRAJECTORY FROM THE HYSPLIT MODEL INDICATES THE SOURCE REGION AIR
WILL NOT BE CROSSING THE WESTERN GREAT LAKES. LOW LEVEL MOISTURE
STARTS OUT FAIRLY DEEP AROUND 06Z TONIGHT...BUT GETS SHALLOW FAST
DURING THE DAY WEDNESDAY. MOST OF THE ACCUMULATING SNOW WILL
PROBABLY BE LATE TONIGHT INTO WED MORNING. THE MAIN CHANGE TO THE
SNOW FORECAST WAS TO RAISE THE POPS TO MORE OF A WIDESPREAD
LIKELY/CATEGORICAL IN BEST UPSLOPE AREAS.

AS FOR THE HIGH WIND POTENTIAL...THE STRONGEST SUBSIDENCE OCCURS
AFTER ABOUT 06Z IN THE MTNS...SHIFTING TOWARD THE FOOTHILLS AFTER
12Z. HOWEVER...THE STRONGEST LOW LEVEL WINDS IN BUFKIT AND MODEL
SOUNDINGS SHOW THEM TO OCCUR OVERNIGHT. SO...WE HAVE DECIDED TO
RAISE WATAUGA...ASHE AND GRAYSON COUNTIES TO A HIGH WIND WARNING
EXPECTING GUSTS OF 50 TO 55 KNOTS TO THE SURFACE IN THE HIGH
ELEVATIONS. REST OF THE AREA THAT WAS COVERED BY A HIGH WIND WATCH
WILL BE IN A WIND ADVISORY. LOOKS LIKE GUSTS OF 4 TO 45 KNOTS WILL
REACH THE SURFACE IN THOSE LOCATIONS. THERE ARE A FEW HIGHER
ELEVATIONS IN THE WIND ADVISORY AREA THAT WILL SEE GUSTS GREATER
THAN 50 KNOTS...SUCH AS THE HOT SPRINGS AIRPORT IN BATH COUNTY AND
MOUNTAIN LAKE...BUT THEY WILL BE ISOLATED. WENT CLOSE TO MAV MOS
LOWS AND HIGHS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

WINDS WILL DIMINISH WEDNESDAY NIGHT. AN THE WINDS SLACKEN OFF THE
UPSLOPE COMPONENT WILL ALSO WEAKEN. EXPECT ANY LINGERING SNOW TO END
IN THE NORTHWEST COUNTIES AROUND 06Z THURSDAY. BY FRIDAY MORNING THE
SURFACE HIGH IS CENTERED OVER THE SOUTHERN APPALACHIANS. VALLEYS
WIILL DECOUPLE AND THERE SHOULD BE A BIG SPREAD IN LOWS BASED ON
ELEVATION SINCE AT 50 TEMPERATURES ARE ALREADY WARMING AND WINDS
WILL CONTINUE THE MIXING ON THE RIDGES.

500 MB HEIGHTS RISE THURSDAY AND FRIDAY. WILL GO WITH THE WARMER
GUIDANCE FOR HIGHS ON FRIDAY. HIGH THEN MID LEVEL CLOUD COVER WILL
START TO INCREASE ON FRIDAY NIGHT AND SATURDAY AHEAD OF THE MEXT
SYSTEM.

SATURDAY THROUGH TUESDAY...

AS THE SURFACE HIGH MOVES OFFSHORE...LOW LEVELS WINDS TURNTO THE
SOUTHWEST AND MODELS ARE ALSO SHOWING A STRONG LOW LEVEL SOUTHWEST
WINDS. SO TEMPERATURES SHOULD BE ABOVE NORMAL ON SATURDAY AND SUNDAY.

TRENDING TOWARD THE SPEED AND TIMING OF THE ECMWF WITH THE SYSTEM
CLOSING OFF AT 500 MB IN THE CENTRAL UNITED STATES ON SUNDAY AND
LIFTING INTO THE NORTHEAST BY MONDAY. THIS BRINGS THE BEST DYNAMICS
AND FRONTAL PASSAGE THROUGH ON SUNDAY AND MONDAY. ONLY CHANCE FOR
PRECIPITAION AFTER THE FRONTAL PASSAGE WILL BE IN THE WESTERN
UPSLOPE AREAS.

TEMPERATURES SUNDAY AND MONDAY WILL LIEKLY BE SLIGHTLY WARMER THAN
MEX GUIDANCE SINCE THE ECMWF IS TRACKING THE SYSTEM FURTHER NORTH
THAN THE GFS. THE COLD AIR AT 850 MB COMES IN BEHIND THE FRONT FOR
MONDAY NIGHT AND TUESDAY.

&&

.AVIATION...

SKIES HAVE CLEARED ACROSS THE REGION. NO CIGS EXPECTED UNTIL A COLD
FRONT PASSES THROUGH LATER THIS EVENING. SOUTHWEST TO WEST WINDS
WILL BE INCREASING HEADING INTO LATE AFTERNOON. MOST SITES WILL SEE
SUSTAINED WINDS OF 10 TO 15 KNOTS...WITH GUSTS OF 15 TO 20 KTS...BY
22Z. AFTER THE FRONT PASSES...WINDS VEER MORE TO THE WEST TO
NORTHWEST AND INCREASE SOME MORE. FOR THE PERIOD 06 TO
18Z...SUSTAINED WINDS WILL MOSTLY BE IN THE 15 TO 20 KT RANGE...WITH
GUSTS TO AROUND 30 KTS AT TIMES. ROA TENDS TO HAVE A LITTLE STRONGER
WINDS IN THIS PATTERN...SO WILL PROBABLY HAVE GUSTS TO AROUND 40
KTS. BLF AND TO A LESSER EXTENT LWB...WILL SEE CIGS DECREASING IN
THE NORTHWEST UPSLOPE FLOW OVERNIGHT...ALONG WITH LIGHT SNOW AND THE
POTENTIAL FOR PERIODS OF MODERATE TO HEAVY SNOW SHOWERS HEADING
TOWARD 12Z. THE CONDITIONS AT BLF AND LWB WILL ONLY SLOWLY IMPROVE
HEADING INTO WEDNESDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015 FROM 6 PM TUESDAY TO 6 PM
     WEDNESDAY.
  ...WIND ADVISORY FOR VAZ009>014-016>020-022>024-032>035 FROM 6 PM
     TUESDAY TO 6 PM WEDNESDAY.
NC...HIGH WIND WARNING FOR NCZ001-018 FROM 6 PM TUESDAY TO 6 PM
     WEDNESDAY.
  ...WIND ADVISORY FOR NCZ002-003-019 FROM 6 PM TUESDAY TO 6 PM
     WEDNESDAY.
WV...SNOW ADVISORY FOR WVZ042-043-045 FROM 9 PM TUESDAY TO 6 PM
     WEDNESDAY.
&&

JJ/AMS
Hazardous weather outlook, Jan 24, 3:56 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EST TUE JAN 24 2006

NCZ001>003-018-019-VAZ009>020-022>024-032>035-251030-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
356 AM EST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE THIS EVENING AS A COLD FRONT PUSHES THROUGH
THE REGION AND MUCH COLDER AIR MOVES IN. NORTHWEST WINDS OF 25 TO
35 MPH CAN BE EXPECTED TONIGHT THROUGH WEDNESDAY WITH GUSTS
BETWEEN 50 AND 60 MPH. STRONGEST WINDS WILL BE AT HIGHER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED WEDNESDAY WITH
GUSTS BETWEEN 50 AND 60 MPH. STRONGEST WINDS WILL BE AT HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR WIND REPORTS.

NCZ004>006-020-VAZ007-043>047-058-059-WVZ044-251030-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
356 AM EST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WVZ042-043-045-251030-
MERCER-SUMMERS-GREENBRIER-
356 AM EST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL DEVELOP THIS EVENING IN THE WAKE OF A STRONG
COLD FRONT BRINGING ACCUMULATING SNOW TO MANY AREAS. SNOW WILL
CONTINUE THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS WILL CONTINUE THROUGH THE DAY WEDNESDAY WITH TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES. WESTERN PORTIONS OF GREENBRIER
WILL SEE UPWARDS OF 6 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:44 AM ESTHigh Wind WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 20 more12 hr
Jan 24, 4:13 PM ESTHigh Wind WarningRNKGrayson23 hr

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.